Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 24, NWS Wichita, KS

April 18, 20068 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 18, 2006, 3:50 AM CDT for 8 counties in Kansas. It took effect at Apr 18, 2006, 10:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2006, 3:50 AM CDT (08:50 UTC)
In effect from
Apr 18, 2006, 10:00 AM CDT
Expired
Apr 18, 2006, 3:04 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4139 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 180850
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT TUE APR 18 2006

...STRONG NORTHWEST WINDS WILL AFFECT PART OF CENTRAL AND SOUTH
CENTRAL KANSAS TODAY...

.A COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
TODAY WITH STRONG NORTHWESTERLY WINDS EXPECTED IN ITS WAKE. 

KSZ032-033-047-048-050-067-082-091-181700-
/O.NEW.KICT.WI.Y.0024.060418T1500Z-060419T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
350 AM CDT TUE APR 18 2006

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

A COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS BY
MIDDAY. VARIABLE WINDS OF 10 TO 15 MPH WILL BECOME NORTHWEST AND
INCREASE TO 25 TO 35 MPH...WITH GUSTS TO 45 MPH POSSIBLE BY
MIDDAY. THESE STRONG NORTHWESTERLY WINDS WILL PERSIST THIS
AFTERNOON BEFORE DIMINISHING EARLY THIS EVENING. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

CARUSO
2 follow-up statements
000 
WWUS73 KICT 181801
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
101 PM CDT TUE APR 18 2006

...STRONG NORTHWEST WINDS WILL AFFECT PART OF CENTRAL AND SOUTH
CENTRAL KANSAS TODAY...

.A COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
TODAY WITH STRONG NORTHWESTERLY WINDS EXPECTED IN ITS WAKE.

KSZ032-033-047-048-050-067-082-091-190000-
/O.CON.KICT.WI.Y.0024.000000T0000Z-060419T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
101 PM CDT TUE APR 18 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH ARE
POSSIBLE BY EARLY THIS AFTERNOON IN THE WAKE OF A COLD FRONT THAT
MOVED THROUGH EARLIER IN THE DAY. THESE STRONG NORTHWESTERLY WINDS
WILL PERSIST THROUGH EARLY THIS EVENING BEFORE DECREASING TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

CDB
000 
WWUS73 KICT 182004
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT TUE APR 18 2006

...WINDS HAVE DECREASED ACROSS THE REGION...

KSZ032-033-047-048-050-067-082-091-182115-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-060419T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
304 PM CDT TUE APR 18 2006

...WIND ADVISORY IS CANCELLED...

WIND SPEEDS WILL CONTINUE TO DECREASE AND WILL REMAIN BELOW ADVISORY
CRITERIA THROUGH THE EVENING HOURS. THEREFORE...THE NATIONAL
WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY.


$$

SCHRECK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 3:43 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 18, 3:43 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT TUE APR 18 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE SLIGHT CHANCES FOR THUNDERSTORMS TODAY
AND THURSDAY NIGHT IN SOUTHEAST KS...STRONG POST-FRONTAL WINDS
TODAY IN CENTRAL/SOUTH CENTRAL KS...AND FIRE DANGER TODAY AND WEDNESDAY.

TODAY-TONIGHT:
STRONG UPPER TROF WILL LIFT OUT OF THE NORTHERN/CENTRAL ROCKIES
FORMING A CLOSED UPPER LOW OVER THE NORTHERN PLAINS BY THIS EVENING.
NAM AND GFS SIMILAR IN SHOWING COLD FRONT SLICING THROUGH
CENTRAL/SOUTH CENTRAL KS BY MIDDAY...THEN SOUTHEAST KS DURING THE
AFTERNOON HOURS. STRONGEST MID LEVEL COLD AIR ADVECTION APPEARS TO
LAG BEHIND THE COLD FRONT...AND DESPITE UP TO 2,000 J/KG OF SBCAPE
FOR A WHILE THIS AFTERNOON...PROGGED CIN IS AROUND 100 J/KG OR
HIGHER. THEREFORE THE STRONG CAP COULD BE VERY DIFFICULT TO OVERCOME
IN SOUTHEAST KS WITH PROGGED MOISTURE CONVERGENCE WEAK ALONG THE FRONT.
SO BARELY HANGING ONTO SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
IN OUR EXTREME SOUTHEAST KS COUNTIES. OF SECOND CONCERN IS STRONG
WINDS BEHIND FRONT. NAM/GFS SHOW STEEP SURFACE-800 MB LAPSE RATES
AND INCREASING PRESSURE GRADIENT BEHIND COLD FRONT TODAY AND WILL
ISSUE WIND ADVISORY FOR ALONG AND WEST OF A LINCOLN TO ANTHONY LINE.
FIRE DANGER SHOULD RANGE FROM HIGH IN SOUTHEAST KS WHERE HIGHS WILL
SOAR TO AROUND 90 DEGREES...TO EXTREME IN SOUTH CENTRAL KS WHERE
STRONGER WESTERLY WINDS WILL EXIST BEHIND THE FRONT. NORTHWEST WINDS
WILL STAY RATHER BREEZY FOR MUCH OF THE NIGHT AND WILL ADVECT DRIER
AIR INTO THE FORECAST AREA. FORECAST CONFIDENCE HIGH.

WEDNESDAY-WEDNESDAY NIGHT:
WITH UPPER LOW STILL ROTATING OVER THE NORTHERN PLAINS...THERE WILL
BE ENOUGH OF A PRESSURE GRADIENT ACROSS OUR AREA...ESPECIALLY
CENTRAL KS...TO SUPPORT WESTERLY WINDS IN THE BREEZY-WINDY CATEGORY.
WITH DRIER AIR IN PLACE...STILL PROBABLY LOOKING AT VERY HIGH FIRE
DANGER FOR MUCH OF CENTRAL/SOUTH CENTRAL KS FOR THE DAYTIME/EARLY
EVENING HOURS. CONFIDENCE HIGH DURING THIS PERIOD.

THURSDAY-SATURDAY:
MEDIUM RANGE MODELS PROG THE AFOREMENTIONED UPPER LOW TO MOVE FROM
THE NORTHERN PLAINS TO THE UPPER GREAT LAKES. SHORTWAVE TROF OFF THE
CALIFORNIA COAST EARLY THIS MORNING IS PROGGED TO TRACK ACROSS THE
SOUTHERN PLAINS THURSDAY NIGHT INTO FRIDAY. FEEL BETTER CHANCES FOR
ANY CONVECTION ALONG OLD TRAILING FRONTAL BOUNDARY WILL BE TO THE
SOUTH OF OUR FORECAST AREA...HOWEVER THE 00Z ECMWF TRACKED THE
SHORTWAVE A BIT FURTHER NORTH COMPARED TO THE GFS. SO WILL HANG ONTO
A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHEAST KS THURSDAY NIGHT.
OTHERWISE...A DRY FORECAST IN STORE WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES. CONFIDENCE HIGH DURING THIS PERIOD.

SUNDAY-TUESDAY:
GFS AND ECMWF FAIRLY SIMILAR IN DEPICTING NEXT UPPER LOW OVER THE
WESTERN CONUS ON SATURDAY EJECTING EASTWARD TOWARD KS/OK DURING THE
MONDAY TO TUESDAY TIMEFRAME WHILE OPENING UP AND WEAKENING SOME.
THESE MODELS...IF CORRECT...SHOW A WARM SECTOR DEVELOPING OVER OUR
FORECAST AREA DURING THIS TIME PERIOD AND MAY WARRANT AN INSERT OF A
CHANCE OF THUNDERSTORMS BY LATER SHIFTS. THE UKMET SEEMS ON ITS OWN
SHOWING THE UPPER LOW REMAINING OFF THE CALIFORNIA COAST THROUGH
SUNDAY AS ENERGY DIVES OUT OF CANADA INTO THE UPPER MISSISSIPPI
VALLEY. THIS MODEL...AS A RESULT...SENDS A MODIFIED CANADIAN AIRMASS
SOUTHWARD INTO KANSAS BY SUNDAY EVENING. WITH CONFIDENCE SOMEWHAT
LOW THIS MORNING...WILL NOT INSERT POPS YET BUT WILL MODIFY
TEMPERATURES AND DEWPOINTS UP SOME. FORECAST CONFIDENCE LOW-MEDIUM DURING
THIS TIME PERIOD.

CARUSO

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  45  71  43 /  10   0   0   5
HUTCHINSON      77  43  69  41 /  10   0   5   5
NEWTON          80  45  70  41 /  10   0   5   5
ELDORADO        84  46  70  41 /  10   5   0   5
WINFIELD-KWLD   85  46  72  42 /  10   5   0   5
RUSSELL         71  39  69  39 /   5   0   5   5
GREAT BEND      73  39  70  40 /   0   0   5   5
SALINA          76  43  69  40 /  10   0   5   5
MCPHERSON       77  43  69  41 /  10   0   5   5
COFFEYVILLE     92  50  72  42 /  20  10   0   5
CHANUTE         90  48  70  41 /  20  10   0   5
IOLA            90  47  68  41 /  20  10   5   5
PARSONS-KPPF    91  48  72  42 /  20  10   0   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TUESDAY TO 7 PM TUESDAY FOR KSZ032-033-
047-048-050-067-082-091.

&&
Hazardous weather outlook, Apr 17, 10:58 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT MON APR 17 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1058 PM CDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON ACROSS
SOUTHEAST KANSAS...GENERALLY ALONG AND EAST OF A EUREKA TO SEDAN
LINE. IF STORMS ARE ABLE TO DEVELOP...THEY MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. HOWEVER CONFIDENCE IS LOW DUE TO
THE PRESENCE OF A LAYER OF WARM AIR ALOFT THAT MAY ACT AS A CAP
SUPPRESSING THUNDERSTORM DEVELOPMENT ALTOGETHER.

IN ADDITION...THE RANGELAND FIRE DANGER WILL BE VERY HIGH IN
CENTRAL AND SOUTH CENTRAL KANSAS AND HIGH ACROSS SOUTHEAST KANSAS
ON TUESDAY.

THERE IS ALSO A SMALL CHANCE OF THUNDERSTORMS THURSDAY NIGHT. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/LAWSON

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.